Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Tallahassee, FL

March 9, 2003Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 9, 2003, 5:28 AM EST for Franklin County, Gulf County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 5:28 AM EST (10:28 UTC)
Expired
Mar 9, 2003, 6:15 AM EST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Franklin County, FL, Gulf County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.5 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 091028
SVRTLH
FLC037-045-091115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 AM EST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA
  SOUTHEASTERN GULF COUNTY IN FLORIDA

* UNTIL 615 AM EST(515 AM CST)

* AT 526 AM EST(426 AM CST) NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF ODENA...OR ABOUT 6
  MILES EAST OF PORT ST. JOE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAY CITY...FRANKLIN BY 535 AM EST...
  APALACHICOLA...BY 540 AM EST...
  MAGNOLIA BLUFFS...CREELS BY 545 AM EST...
  EASTPOINT...HIGH BLUFF BY 550 AM EST...


LAT...LON 2999 8518 2963 8543 2959 8474 2994 8467

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:30 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 9, 2:30 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EST SUN MAR 9 2003

MAIN CONCERNS TODAY ARE AMOUNT & SEVERITY OF CONVECTION. CURRENT
SURFACE ANALYSIS HAS WARM FRONTAL BOUNDARY OVER COASTAL WATERS OFF
FL BIG BEND (ALONG GOOD THETA-E GRADIENT NEAR BUOY 42039/39). OVER N
FL...SE AL & SW GA LIGHT EAST FLOW WITH NEARLY SATURATED AIR.
SURFACE LOW WAS LOCATED SE OF NEW. CURRENT LAPS DATA & SHORT RANGE
MODEL SOUNDINGS ONLY SHOWING LI TO AROUND 0.0...PRECIP WATER VALUES
AROUND 1.5 INCHES...& WIND FLOW VEERING FROM SE AT THE SURFACE TO
WEST AT 10K FT. ALTHOUGH SPEEDS WERE NOT HIGH. ELEVATED CONVECTION
EXPECTED MOST OF THIS OVERNIGHT...THEN AFTER SUNRISE SHOULD SEE MORE
MIXING & MORE SHORTWAVE ENERGY TO MOVE OVER AREA TO ENHANCE
CONVECTION. CURRENT FLOOD WATCH OVER MOST OF FL BIG BEND & SW GA
LOOKS GOOD UNTIL 5 AM...& MAY HAVE TO CONTINUE & EXPAND.

MODELS ARE CONSISTENT WITH BRING GOOD OMEGA LIFT & SHORTWAVE ENERGY
TO CWA FROM AROUND 12Z-18Z. LOOKS LIKE GFS HAS BEST HANDLE WITH A
SURFACE LOW LIFTING ACROSS N FL WITH WARM FRONT OVER N FL TO EAST.
INSTABILITIES REACH -2 TO -5 LI...CAPES OF 1000-NEAR 1500
J/KG...WITH MARGINAL SPEED & DIRECTIONAL SHEER. A BIT OF AN
INVERSION SHOWING AROUND 800-600MB. VORT CENTER THAT DOES PUSH
ACROSS AREA DOES GRADUALLY WEAKEN FROM A 25 VALUE TO AROUND
15...WITH THE CENTER MOVING OVER CENTRAL AL TO CENTRAL GA. TRAILING
TAIL MOVES OVER CWA. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH
HAIL & WINDS THE MOST EXPECTED THREAT. THEN AS LOW MOVES NE...COLD
FRONT PUSHES THROUGH WITH NW WIND SHIFT...TAKING CONVECTION TO THE
EAST. HIGH PRESSURE APPEARS TO DOMINATE FOR MONDAY THROUGH
WEDNESDAY. NO FIRE WEATHER CONCERNS.

MARINE: AT THIS TIME...BUOY DATA STAYING DOWN BELOW ADVISORY
CRITERIA. EXPECT IT TO REACH SCEC TODAY...SO WILL GO WITH THAT ALL
AREAS.

EXTENDED (WED-SAT): NO CHANGE. NEXT CHANCE OF RAIN LOOKS TO BE
THURSDAY. THEN FRONT APPEARS TO BECOME NEARLY STATIONARY FRIDAY &
INTO THE WEEKEND. TEMPS REMAIN MILD.

PRELIM NUMBERS:
TLH 073 053 075 050 7200
PFN 072 055 074 054 7200
DHN 070 052 070 050 7100
ABY 070 052 070 050 7100
VLD 072 053 075 050 7200
CTY 075 056 077 052 7400

.TLH...
AL...NONE.
GA...FLOOD WATCH UNTIL 5 AM.
FL...FLOOD WATCH UNTIL 5 AM FL BIG BEND.

MCT
Hazardous weather outlook, Mar 8, 7:36 PM EST, 9 hours 52 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 PM EST SAT MAR 8 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A WARM FRONT ACROSS THE NORTH CENTRAL GULF WILL MOVE NORTH AND OVER
THE LOCAL AREA OVERNIGHT. AT THE SAME TIME...AN APPROACHING UPPER
LEVEL DISTURBANCE COMBINED WITH THE LIFT NORTH OF THE FRONT WILL
PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THESE
STOMS MAYT BE STRONG OR SEVERE OVERNIGHT...MAINLY OVER SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE...AND EXTREME SOUTHWEST GEORGIA. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THESE SYSTEMS WILL INTERACT TOMORROW TO GENERATE
LOCALLY HEAVY RAIN...UPWARDS OF ONE INCH ESPECIALLY EAST OF THE
APALACHICOLA RIVER. THIS MAY GENERATE FLOODING ACROSS ALREADY
SATURATED GROUNDS ON SUNDAY. THUS...A FLOOD WATCH MAY BE ISSUED
LATER.

ALSO...THE MOIST ONSHORE WINDS AND LIGHT WINDS WERE ALREADY
COMBINING TO DROP VISIBILITIES BELOW TWO MILES WEST OF THE
APALACHICOLA RIVER. THESE CONDITIONS WILL SPREAD NORTH AND EAST
LATER TONIGHT YIELDING PATCHY DENSE FOG AND POSSIBLY WIDESPREAD
DENSE FOG. A DENSE FOG ADVISORY MAY BE ISSUED LATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON SUNDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT.
A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. HOWEVER...THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL...WHICH MAY CAUSE ADDITIONAL FLOODING AND RAISE WATER
LEVELS ON ALREADY SWOLLEN RIVERS. THE PRECIPITATION WILL END SUNDAY
NIGHT AS THE COLD FRONT EXITS THE AREA. HIGH PRESSURE WILL DOMINATE
THE FIRST HALF OF THE WEEK. THE NEXT CHANCE OF RAIN...ALBEIT
SLIGHT...WITH BE LATE THURSDAY INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT INTO SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:09 AM ESTSpecial Marine WarningTAE36 min
Mar 9, 4:47 AM ESTSevere Thunderstorm WarningTAEBay, Gulf43 min
Mar 9, 4:49 AM ESTSpecial Marine WarningTAE41 min
Mar 9, 6:07 AM ESTSpecial Marine WarningTAE83 min
Mar 9, 9:09 AM ESTTornado WarningTAEWalton51 min
Mar 9, 11:09 AM ESTSevere Thunderstorm WarningTAEHolmes, Walton21 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.